Advertisement

Atorvastatin-induced reversible positive antinuclear antibodies

      To the Editor:
      The cholesterol-lowering 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, or statins, have sustained benefits in the treatment of patients with hypercholesterolemia, and have been shown to decrease the incidence of coronary events in primary and secondary prevention. Although generally safe and well tolerated, they have been associated with secondary effects, such as hypersensitive reactions, vasculitis, and minor systemic autoimmune syndromes. There have been several reports of patients who developed lupus-like syndromes or vasculitis after treatment with statins (
      • Rudski L.
      • Rabinovitch M.A.
      • Danoff D.
      Systemic immune reactions to HMG-CoA reductase inhibitors. Report of 4 cases and review of the literature.
      ,
      • Khattak F.H.
      • Morris I.M.
      • Branford W.A.
      Simvastatin-associated dermatomyositis.
      ,
      • Schalke B.B.
      • Schmidt B.
      • Toyka K.
      • Hartung H.P.
      Pravastatin-associated inflammatory myopathy.
      ,
      • Ahmad S.
      Lovastatin-induced lupus erythematosus.
      ,
      • Bannwarth B.
      • Miremont G.
      • Papapietro P.M.
      Lupus-like syndrome associated with simvastatin.
      ,
      • Careless D.J.
      • Cohen M.G.
      Rheumatic manifestations of hyperlipidemia and antihyperlipidemia drug therapy.
      ). Atorvastatin is a new and effective HMG-CoA reductase inhibitor (
      • Insull W.
      • Kafonek S.
      • Goldner D.
      • Zieve F.
      Comparison of efficacy and safety of atorvastatin (10 mg) with simvastatin (10 mg) at six weeks.
      ), which has a safety profile similar to that of other statins. We report a case of positive antinuclear and antihistone antibodies in a 26-year-old man who was treated with atorvastatin.
      The patient had cryptorchidism during childhood, as well as benign intracranial hypertension as an adolescent. He had hypercholesterolemia in 1998 (total cholesterol, 335 mg/dL; low-density lipoprotein [LDL] cholesterol, 254 mg/dL), for which he was treated with atorvastatin, administered orally at 20 mg daily. In November 1999, he visited the family physician because of a 4-week course of constitutional symptoms and slight headaches. He tested positive for antinuclear antibodies, and was admitted to our systemic autoimmune diseases unit for further study. The patient reported possible recent photosensitivity; he did not have fever, discoid rash, alopecia, aphthous ulcers, Raynaud’s phenomenon, vasculitis, arthralgias, arthritis, myositis, seizures, psychosis, or pleural pain. The standard laboratory data were normal and reported an absence of leukopenia, thrombocytopenia, anemia, and proteinuria. Laboratory studies disclosed the following values: total cholesterol, 206 mg/dL; LDL cholesterol, 133 mg/dL; thyroid-stimulating hormone, 4.57 μIU/mL (normal range, 0.26 to 4 μIU/mL); and free thyrosine, 1.01 ng/dL (normal range, 0.65 to 1.9 ng/dL). Antinuclear antibodies were positive and revealed a speckled pattern (1/320); antihistone antibodies were also positive (276 IU/mL). C3 complement was 114 mg/dL, and C4 complement was 17 mg/dL. Antibodies to double-stranded deoxyribonucleic acid (dsDNA), Sm, Ro/SSA, La/SSB, RNP, Scl-70, centromere, and ribosomal P0 were negative or within normal range. In December 1999, because of possible drug-induced antinuclear antibodies, atorvastatin was replaced with a bile acid–sequestrating agent. Cholesterol levels remained within the normal range. The patient was asymptomatic (Table).
      TableEvolution of Antinuclear and Antihistone Antibodies
      DateAntinuclear AntibodiesAntihistone Antibodies
      December 19991/320, speckled pattern276 IU/mL
      March 20001/160, speckled pattern232 IU/mL
      June 20001/80, speckled patternNegative
      November 2000NegativeNegative
      January 2001NegativeNegative
      This patient may represent a new case of positive antinuclear and antihistone antibodies after treatment with atorvastatin, without symptoms of lupus. Our patient did not have symptoms of lupus or other autoimmune diseases; the acute constitutional symptoms reported, although similar to those described in most patients with drug-related lupus (
      • Hanson J.
      • Bossingham D.
      Lupus-like syndrome associated with simvastatin.
      ,
      • Khosla R.
      • Butman A.N.
      • Hammer D.F.
      Simvastatin-induced lupus erythematosus.
      ), may have been due to a nonrelated viral syndrome. The presence of positive antinuclear antibodies was insufficient to establish drug-related lupus. We might have been presented with a more complete clinical picture if the patient had received the drug for a longer time.
      Neither the prevalence of drug-related lupus nor its frequency after treatment with statins is known (
      • Rudski L.
      • Rabinovitch M.A.
      • Danoff D.
      Systemic immune reactions to HMG-CoA reductase inhibitors. Report of 4 cases and review of the literature.
      ). The serological evolution observed in our patient was similar to the transient clinical description in other cases of drug-related lupus after administration of statins. Symptoms resolved a few months after stopping the drug, although some patients did require a short course of prednisone (
      • Ahmad A.
      • Fletcher M.T.
      • Roy T.M.
      Simvastatin-induced lupus-like syndrome.
      ). Many drugs have been associated with drug-related lupus, and this is one example of the environmental-autoimmune disease relation. Because of the increased use of treatments involving statins, clinicians should be aware of possible adverse effects.

      References

        • Rudski L.
        • Rabinovitch M.A.
        • Danoff D.
        Systemic immune reactions to HMG-CoA reductase inhibitors. Report of 4 cases and review of the literature.
        Medicine. 1998; 77: 378-383
        • Khattak F.H.
        • Morris I.M.
        • Branford W.A.
        Simvastatin-associated dermatomyositis.
        Br J Rheumatol. 1994; 33 ([letter]): 199
        • Schalke B.B.
        • Schmidt B.
        • Toyka K.
        • Hartung H.P.
        Pravastatin-associated inflammatory myopathy.
        N Engl J Med. 1992; 327: 649-650
        • Ahmad S.
        Lovastatin-induced lupus erythematosus.
        Arch Intern Med. 1991; 151: 1667-1668
        • Bannwarth B.
        • Miremont G.
        • Papapietro P.M.
        Lupus-like syndrome associated with simvastatin.
        Arch Intern Med. 1992; 152 ([letter]): 1093
        • Careless D.J.
        • Cohen M.G.
        Rheumatic manifestations of hyperlipidemia and antihyperlipidemia drug therapy.
        Semin Arthritis Rheum. 1993; 23: 90-98
        • Insull W.
        • Kafonek S.
        • Goldner D.
        • Zieve F.
        Comparison of efficacy and safety of atorvastatin (10 mg) with simvastatin (10 mg) at six weeks.
        Am J Cardiol. 2001; 87: 554-559
        • Hanson J.
        • Bossingham D.
        Lupus-like syndrome associated with simvastatin.
        Lancet. 1998; 352: 1070
        • Khosla R.
        • Butman A.N.
        • Hammer D.F.
        Simvastatin-induced lupus erythematosus.
        South Med J. 1998; 91: 873-874
        • Ahmad A.
        • Fletcher M.T.
        • Roy T.M.
        Simvastatin-induced lupus-like syndrome.
        Tenn Med. 2000; 93: 21-22